Georgia, 2003

Flash Flooding in Georgia, April 7, 2003

April 7, 2003 · NWS CHS · 2 events in 2 counties and zones

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Apr 7, 1:00 PM EST, 6 hours earlier.

Area forecast discussion, Apr 7, 1:00 PM EST, 6 hours before
AREA FORECAST DISCUSSION...CORRECTED MEDIUM RANGE PORTION
NATIONAL WEATHER SERVICE CHARLESTON SC
200 PM EDT MON APR 7 2003

CONVECTIVE...COASTAL SOUTH CAROLINA REMAINS IN JUICY AIR MASS THIS
AFTERNOON...WITH NEARLY MOIST ADIABATIC LAPSE RATES PREVENTING
THUNDERSTORMS FROM ORGANIZING MUCH SO FAR TODAY.  THE BROAD LINE OF
STORMS...HOWEVER...WHICH CURRENTLY EXTEND FROM KCRE-KOGB-KAGS-KWRB
ARE SLOWLY PRESSING SOUTHEASTWARD TOWARD THE COASTAL PLAIN.  THESE
STORMS ARE BECOMING MORE LINEARLY ORGANIZED ACROSS CENTRAL GEORGIA.
RUC40 FORECASTS THE LOW-LEVEL FORCING TO WEAKEN THIS AFTERNOON...BUT
COLLIDING BOUNDARIES AND SEA-BREEZE CONVERGENCE MAY YET ALLOW FOR
SOME ORGANIZATION THROUGH THIS EVENING.  OVERNIGHT THE UPPER
SUPPORT STRENGTHENS...AND WITH UNSTABLE AIR MASS IN PLACE...THE
POTENTIAL FOR STRONG THUNDERSTORMS EXISTS ONCE AGAIN INTO TUESDAY.

HYDRO...ANOTHER CONCERN IS FLASH FLOODING TONIGHT...BUT MOST
LOCATIONS HAVE SEEN LITTLE OR NO RAINFALL THUS FAR.  AT THIS TIME
WE WILL CONTINUE TO MONITOR THE SITUATION...BUT WE ARENT PLANNING ON
ISSUING ANY HEADLINES WITH THE AFTERNOON PACKAGE.

PUBLIC...
DAYS 1 TO 3...AS COLD UPPER VORTEX SLOWLY DIVES TOWARD THE
SOUTHEASTERN U.S...A SERIES OF SHORTWAVES WILL TRACK FROM THE
EASTERN GULF OF MEXICO INTO THE FORECAST AREA TONIGHT THROUGH
THURSDAY.  COLD AIR DAM HOLDS IN PLACE ALONG THE APPALACHIANS THROUGH
WEDNESDAY...WITH SOUTHERLY WINDS OVER OUR FORECAST AREA.  GFS
SOLUTION RACES A WEAK SURFACE LOW THROUGH THE REGION TUESDAY
AFTERNOON AND SWIFTLY DRAGS THE BOUNDARY THROUGH TUESDAY EVENING.
WE PREFER THE MORE DELIBERATE ETA SOLUTION...WHICH HOLDS OUR REGION
IN THE WARM SECTOR THROUGH WEDNESDAY AS THE SURFACE WAVE CLOSES OFF
MORE FULLY TUESDAY NIGHT ALONG THE SOUTH CAROLINA COAST. THIS WILL
LEAVE OPEN THE POTENTIAL FOR THUNDERSTORMS THROUGH WEDNESDAY
AFTERNOON. THEN THE BOUNDARY SHIFTS OFFSHORE AS THE SURFACE CYCLONE
ASSOCIATED WITH THE UPPER LOW TRACKS ACROSS THE FLORIDA PENINSULA AND
INTO OUR COASTAL WATERS. SYSTEM SHOULD BE WELL OCCLUDED BY THIS
TIME...AND THERE IS LIKELY TO BE SIGNIFICANTLY DRIER AIR WRAPPING
NORTHWARD TOWARD OUR REGION ON THURSDAY.  HAVE THUS MAINTAINED CHANCE
POPS FOR THURSDAY BASED ON UNCERTAINTY OF THE SYSTEMS DEVELOPMENT.

DAYS 4 TO 7...AS PER HPC MEDIUM RANGE DISCUSSION...WILL GENERALLY
FOLLOW GFS SOLUTION FOR THE FRIDAY-MONDAY PERIODS.  BIGGEST CHANGE
FROM OPERATIONAL GFS WILL BE TO HASTEN THE CLEARING THURSDAY NIGHT
INTO FRIDAY.  DRY FROM THE WEEKEND INTO EARLY NEXT WEEK AS MODELS
ANCHOR A LARGE UPPER RIDGE OVER THE SOUTHEASTERN STATES.
TEMPERATURES OUGHT TO WARM TO NEAR NORMAL READINGS BY SATURDAY.

MARINE...ALTHOUGH SHORT TERM AGREEMENT BETWEEN ETA AND GFS WITH
INLAND WEDGING AND LIFTING INITIAL LOW OFF THE NC COAST...GFS IS
MUCH QUICKER LIFTING NEXT LOW THROUGH GA AND THE CAROLINAS ON TUE.
ETA IS DIGGING MORE AND HANGS SFC REFLECTION WELL BEHIND...WHICH
ATTIM SEEMS TO HAVE BETTER TIMING. MARINE ZONES WILL LEAN MORE
TOWARD THE SLOWER SOLUTION. STILL AN UNSETTLED SCENARIO ALONG THE SE
COAST OVER THE NEXT FEW DAYS WITH A GENERALLY S FLOW FOR SRN WATERS
THROUGH TOMORROW AND MUCH OF WED...AN EAST COMPONENT POSSIBLE ON TUE
NRN WATERS. WED WILL START OFF INIT S/SW BUT LINGERING BOUNDARY WILL
MAKE A MESS OF WIND DIR NEAR SHORE DURING THE DAY. BY THU UPR LOW IS
SWINGING TOWARDS THE COAST AND BEGINS TO FINALLY CLEAR THIS REGIME
TO THE E AND NE. SHORT TERM SCA HEADLINES WILL REMAIN FOR NRN WATERS
MAINLY FOR SEAS. EXPECT SCA ALL WATERS AGAIN DURING THE DAY THU AND
LASTING WELL INTO FRI.

.CHS...
GA...NONE.
SC...SMALL CRAFT ADVISORY AMZ350-352.

ST. JEAN/MJR
Hazardous weather outlook, Apr 7, 9:20 AM EST, 9 hours 40 minutes before
AMZ330-350-352-354-GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-
047>050-071100-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
1020 AM EDT MON APR 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.SEVERE THUNDERSTORMS...THERE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS TODAY.  THE MAIN THREAT WILL BE LARGE HAIL AND
DAMAGING WINDS.  MOST STORMS...HOWEVER...ARE EXPECTED TO REMAIN
BELOW SEVERE LIMITS.

.RIVER FLOODING...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE LOWER
SANTEE RIVER AT JAMESTOWN...THE OGEECHEE RIVER AT EDEN...AND THE
SAVANNAH RIVER AT CLYO. PLEASE REFER TO THE LATEST RIVER FLOOD
STATEMENTS FOR MORE SPECIFIC INFORMATION.

.DAYS TWO THROUGH SEVEN...DAY THROUGH DAY.

.SEVERE THUNDERSTORMS...THERE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS ON TUESDAY. THE MAIN THREAT WILL BE DAMAGING WINDS.
HOWEVER...THE VAST MAJORITY OF STORMS WILL STAY BELOW SEVERE LIMITS.

.RIVER FLOODING...MODERATE FLOODING WILL CONTINUE ON THE SANTEE
RIVER AT JAMESTOWN...WITH MINOR FLOODING ON THE SAVANNAH RIVER AT
CLYO.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

In the hours before

Special weather statement, Apr 7, 1:19 PM EST, 5 hours 41 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-082100-

SEVERE WEATHER OUTLOOK...CORRECTED TIME
NATIONAL WEATHER SERVICE
CHARLESTON SC
1030 AM EDT MON APR 7 2003

...SLIGHT RISK OF SEVERE WEATHER TODAY AND TONIGHT...

AN AREA OF STRONG THUNDERSTORMS ACROSS ALABAMA THIS MORNING WAS
EXPECTED TO MOVE EASTWARD TOWARD GEORGIA AND SOUTH CAROLINA THIS
AFTERNOON.  AN UNSTABLE AIR MASS IN PLACE OVER OUR REGION WILL ALLOW
FOR THUNDERSTORMS TO DEVELOP IN THIS AIR MASS THIS AFTERNOON.
STRONG LOW-LEVEL WINDS...AND A WARM FRONT STALLED ACROSS CENTRAL
GEORGIA AND UPSTATE SOUTH CAROLINA WILL HELP TO ORGANIZE ANY
THUNDERSTORMS WHICH DEVELOP TODAY.  ONLY A SMALL PERCENTAGE OF
THUNDERSTORMS TODAY HAVE THE POTENTIAL TO BECOME SEVERE...WITH THE
MAIN THREAT BEING DAMAGING WIND AND LARGE HAIL.

AN INITIAL AREA OF THUNDERSTORMS ACROSS EASTERN GEORGIA AND EASTERN
SOUTH CAROLINA LATE THIS MORNING WAS WEAKENING...WITH LITTLE
ADDITIONAL SEVERE WEATHER THREAT BY THESE STORMS.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR EVENING.
SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ALERT TO
THIS DEVELOPING WEATHER SITUATION AND BE PREPARED TO TAKE ACTION IF
ANY WATCHES OR WARNINGS ARE ISSUED.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATIONS
FOR FURTHER INFORMATION ON THIS POTENTIAL SEVERE WEATHER EVENT.

ST. JEAN
Special weather statement, Apr 7, 2:25 PM EST, 4 hours 35 minutes before
SCZ043-044-072000-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
325 PM EDT MON APR 7 2003

...STRONG THUNDERSTORMS WILL IMPACT DORCHESTER COUNTY AND COLLETON
COUNTY THROUGH 400 PM EDT...

AT 325 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES SOUTH OF ROUND O...OR ABOUT 7
MILES EAST OF WALTERBORO...MOVING EAST AT 10 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND THAYER...SIDNEY...
NEYLES...HIOTTS...ROUND O...GLOVERVILLE...WESTOE AND SLANDSVILLE
THROUGH 400 PM EDT.

WIND GUSTS TO 50 MPH AND 1/2 INCH HAIL ARE POSSIBLE IN AND AROUND
THIS STORM.  EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED.
POSTPONE OUTDOOR ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY
ENCLOSED BUILDING.

PY
Special weather statement, Apr 7, 2:56 PM EST, 4 hours 4 minutes before
SCZ044-045-050-072030-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
356 PM EDT MON APR 7 2003

...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY...DORCHESTER
COUNTY AND CHARLESTON COUNTY THROUGH 430 PM EDT...

AT 356 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 9 MILES SOUTHWEST OF
SUMMERVILLE...MOVING EAST AT 25 MPH. THIS STRONG THUNDERSTORM WILL
AFFECT AREAS IN AND AROUND SUMMERVILLE...GIVHANS...DELEMAR
CROSSROADS...CLUBHOUSE CROSSROADS...LADSON...GOOSE CREEK...AND
SECTIONS OF NORTH CHARLESTON THROUGH 430 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER IS POSSIBLE ALONG WITH WIND
GUSTS TO 50 MPH.  IN ADDITION...EXPECT LOCALLY HEAVY RAINFALL WITH
RAIN TOTALS BETWEEN 1 TO 2 INCHES.  THIS WILL LIKELY CAUSE LOCALIZED
FLOODING OF ROADS AND LOW LYING AREAS.

PY
Special weather statement, Apr 7, 3:20 PM EST, 3 hours 40 minutes before
GAZ101-118-SCZ047-048-072045-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
420 PM EDT MON APR 7 2003

...STRONG THUNDERSTORMS WILL IMPACT EFFINGHAM COUNTY...JASPER
COUNTY...BEAUFORT COUNTY AND CHATHAM COUNTY THROUGH 445 PM EDT...

AT 420 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTHWEST OF LIMEHOUSE...OR
ABOUT 8 MILES NORTH OF SAVANNAH...MOVING NORTHEAST AT 20 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND OLEARY...
MONTEITH...MEINHARD...LIMEHOUSE...PURYSBURGH...LEVY...MORGAN AND
HARDEEVILLE THROUGH 445 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED ALONG WITH WIND
GUSTS TO 50 MPH.  HEAVY DOWNPOURS MAY PRODUCE RAIN RATES OF 1 TO 2
INCHES PER HOUR.  SOME PONDING OF WATER ON ROADS IS LIKELY.

PY
Special weather statement, Apr 7, 4:13 PM EST, 2 hours 47 minutes before
GAZ100-114>116-138-072200-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
513 PM EDT MON APR 7 2003

...STRONG THUNDERSTORMS WILL IMPACT EVANS COUNTY...TATTNALL COUNTY...
BULLOCH COUNTY...BRYAN COUNTY AND LIBERTY COUNTY THROUGH 600 PM
EDT...

AT 513 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES WEST OF HUGHLAND...OR ABOUT 4
MILES SOUTH OF REIDSVILLE...MOVING EAST AT 35 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND TISON...COLLINS...
HUGHLAND...MENDES...MANASSAS...LYNN...UNDINE AND BELLVILLE THROUGH
600 PM EDT.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH FREQUENT
LIGHTNING...SMALL HAIL UP TO 1/2 INCH...AND VERY HEAVY RAINS UP TO 2
INCHES.  THE HEAVY RAINS MAY CAUSE LOCALIZED FLOODING OF ROADWAYS
AND LOW LYING AREAS.
Special weather statement, Apr 7, 5:21 PM EST, 1 hour 39 minutes before
GAZ116>118-138-139-072245-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
621 PM EDT MON APR 7 2003

...STRONG THUNDERSTORMS WILL IMPACT BRYAN COUNTY...CHATHAM COUNTY AND
LIBERTY COUNTY THROUGH 645 PM EDT...

AT 621 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTHWEST OF LIMERICK...OR ABOUT
10 MILES EAST OF HINESVILLE...MOVING NORTHEAST AT 20 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND SEABROOK...SCREVEN
FORK...RICEBORO...CROSSROADS...FLEMING...LIMERICK...SUNBURY AND
DANIEL THROUGH 645 PM EDT.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH 1/2 INCH
HAIL.  TORRENTIAL DOWNPOURS WILL PRODUCE 1 TO 2 INCH RAIN TOTALS.

PY

The radar

The Charleston,SC radar (KCLX), 81 km away, was scanning. The volume nearest the first event began at 00:00 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Bryan

When
April 7, 7:00 PM EST to 7:30 PM EST
Where
Bryan County, 2 mi SE of Richmond Hill
Reported by
LAW ENFORCEMENT
Coordinates
32.013, -81.442 (the zone’s center; the record gives no point)

Flooding occurred along Highway 144. The road became impassable for a while.

Flash Flood, Chatham

When
April 7, 7:00 PM EST to 7:30 PM EST
Where
Chatham County, Savannah
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
31.974, -81.092 (the zone’s center; the record gives no point)

Significant flooding was occurring in several neighborhoods with some roads impassable.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348636, 5348637.